Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Sacramento, CA

March 22, 2018Tuolumne County, California

NWS Sacramento, CA issued this flash flood warning at Mar 22, 2018, 2:24 PM PDT for Tuolumne County, California. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2018, 2:24 PM PDT (21:24 UTC)
Expired
Mar 23, 2018, 2:15 PM PDT
In force
24 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
Unknown

County Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 141 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WGUS56 KSTO 222124
FFWSTO
CAC109-232115-
/O.NEW.KSTO.FF.W.0001.180322T2124Z-180323T2115Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
224 PM PDT THU MAR 22 2018

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for...
  A Dam Break in... South central Tuolumne County on Moccasin Creek 
  in northern California...

* Until 215 PM PDT Friday

* At 217 PM PDT, dam operators reported the imminent failure of 
  Moccasin Dam on Moccasin Creek.  Flood waters will move down 
  Moccasin Creek to Don Pedro Reservoir. Highway 49 will continue to 
  be impacted by flooding due to outflow from the emergency 
  spillway. Highway 120 may be impacted. Facilities downstream of 
  the dam along the creek have all been evacuated.  Precautionary 
  evacuations are being conducted at Moccasin Point Campground.  The 
  town of Moccasin is above the dam and will not be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3786 12032 3782 12028 3780 12025 3778 12031
      3784 12039

$$

MK
2 follow-up statements
279 
WGUS76 KSTO 230012
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
512 PM PDT THU MAR 22 2018

CAC109-232115-
/O.CON.KSTO.FF.W.0001.000000T0000Z-180323T2115Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuolumne CA-
512 PM PDT THU MAR 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FRIDAY
FOR Moccasin Dam in SOUTH CENTRAL TUOLUMNE COUNTY...

At 500 PM PDT, local authorities have reported that water levels 
have decreased at the Moccasin Dam and it is no longer in imminent 
danger of failing. 

However, a risk of potential failure still exists. The dam owner 
will closely monitor the situation over night. Evacuations of the 
fish hatchery and powerhouse remain in effect. Therefore, the flash 
flood warning will remain in effect. 

Local authorities will re-evaluate conditions at the dam Friday 
morning. An update will be issued after the evaluation.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding may occur.
Portions of highway 49 were washed out near the Moccasin Dam. Check 
CALTRANS for road updates.

&&

LAT...LON 3786 12032 3782 12028 3780 12025 3778 12031
      3784 12039

$$
709 
WGUS76 KSTO 232002
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
102 PM PDT FRI MAR 23 2018

CAC109-231958-
/O.CAN.KSTO.FF.W.0001.000000T0000Z-180323T2115Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuolumne CA-
102 PM PDT FRI MAR 23 2018

...THE FLASH FLOOD WARNING FOR MOCCASIN DAM IN SOUTH CENTRAL 
TUOLUMNE COUNTY IS
CANCELLED...

As of 12 pm Friday, local authorities have reported that water 
levels have decreased at the Moccasin Dam and it is no longer in 
imminent danger of failing. However, a risk of potential failure 
still exists. The dam owner will continue to closely monitor the 
situation over the weekend. Evacuations of the fish hatchery and 
powerhouse remain in effect and portions of Highway 49 remain 
closed. Therefore, the flash flood warning has been downgraded to a 
flash flood watch for the continued risk of potential failure. 

LAT...LON 3786 12032 3782 12028 3780 12025 3778 12031
      3784 12039

$$

CEO/MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 12:21 PM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 22, 12:21 PM PDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1221 PM PDT Thu Mar 22 2018

.SYNOPSIS...
Wet weather continues with chances for afternoon thunderstorms
today. Active weather will continue into the weekend. Snow levels
will begin lowering today with significant accumulations at the
higher elevations into the weekend.

&&

.DISCUSSION...

Bands of narrow heavy precipitation have formed over the forecast
area this afternoon and continue to bring heavy precipitation to
the valley and foothills. Many reports of flooded roadways, parks,
and local streams have been reported across the area earlier this
morning and afternoon. Latest short term high resolution guidance
suggests lines of heavy precipitation and isolated thunderstorms
are likely to develop this afternoon. Chances for small hail,
gusty winds, funnel clouds and a tornado or two cannot be ruled
out this afternoon as atmospheric dynamics favor storm
development.

Rain and heavy mountain snow will begin Friday, especially during
the afternoon and evening hours. Travel is expected to become very
difficult for the mountain passes, especially after 4 PM Friday.
Snow accumulations between 3 to 4 feet are possible for higher
elevations with snow levels dropping between 1500 feet for the
mountains north of Redding to the 2500-3000 feet for the Sierra.

Chances for wet weather will continue through Sunday before dry
weather returns to the area.

&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)

Building high pressure will bring an end to any precipitation
threat by Monday morning. Clearing skies and warming airmass
under the ridge will bring warmer temperatures but highs are still
forecast to run slightly below normal. Upper level and surface
gradients indicate breezy north winds which will help to start
drying things out. Temperatures continue to warm on Tuesday as
upper ridge pushes inland with highs expected to warm to slightly
above normal. Pressure gradients weaken slightly but breezy north
winds are still expected. Even more warming is expected on
Wednesday under light north wind conditions with highs throughout
the valley expected to reach the upper 60s to lower 70s or several
degrees above normal. Daytime highs Thursday reach to between 5
and 10 degrees above normal as high pressure settles in over the
region with lighter north breezes continuing.

&&

.AVIATION...

Mainly MVFR/IFR conditions TAF sites as a Pacific storm system
pushes through the region. Mainly IFR over mountains. Snow levels
dropping to 4000 to 6000 feet by this afternoon. Valley
thunderstorms possible 18z today to 00z Friday. Mainly VFR
conditions after 03z Friday. Southerly winds with gusts 20 to 35
knots northern in the Central Valley, 40-50 knots over the higher
Sierra. Winds decreasing after 06z Friday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM PDT this evening for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Winter Storm Watch from Friday morning through late Saturday
night for Burney Basin / Eastern Shasta County-Shasta Lake Area
/ Northern Shasta County-West Slope Northern Sierra Nevada-
Western Plumas County/Lassen Park.

Flash Flood Watch until 11 PM PDT this evening for Motherlode-
Northeast Foothills/Sacramento Valley.

&&

In the hours before

Local storm report, Mar 22, 11:08 AM PDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1108 AM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     FLOOD            1 NNW RANCHO MURIETA    38.52N 121.10W
03/22/2018                   SACRAMENTO         CA   LAW ENFORCEMENT

            VEHICLE STUCK IN A FLOODED ROADWAY ON SCOTT
            RD AND LATROBE RD.

&&

CM
Local storm report, Mar 22, 11:12 AM PDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1112 AM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     NON-TSTM WND DMG 3 NW NEVADA CITY        39.29N 121.06W
03/22/2018                   NEVADA             CA   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED A DOWNED TREE AND A
            MUDSLIDE ON AUGUSTINE ROAD AT NEVADA CITY,
            CA.

&&

IDM
Local storm report, Mar 22, 11:17 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SACRAMENTO CA
1117 AM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TORNADO          3 SE ARBOGA             39.03N 121.52W
03/21/2018  EF0              YUBA               CA   LAW ENFORCEMENT

            TORNADO TOUCH DOWN OBSERVED BY YUBA COUNTY
            DEPUTIES AT TOYOTA AMPHITHEATER IN
            WHEATLAND. MINOR DAMAGE OBSERVED, INCLUDING
            RIPPED TARPS AND OBJECTS KNOCKED OVER.
            UPDATED TO ADD MAGNITUDE BASED ON REPORTS FROM LAW ENFORCEMENT
            AND EYE WITNESS REPORTS

0634 PM     TORNADO          2 ENE ARBOGA            39.06N 121.52W
03/21/2018  EF0              YUBA               CA   PUBLIC

            UPDATED TO ADD MAGNITUDE BASED ON REPORTS FROM LAW ENFORCEMENT
            AND EYE WITNESS REPORTS

&&
Special weather statement, Mar 22, 1:13 PM PDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Sacramento CA
113 PM PDT THU MAR 22 2018

CAZ017-019-222045-
Northern San Joaquin Valley-Southern Sacramento Valley-
113 PM PDT THU MAR 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SACRAMENTO...
NORTHEASTERN SAN JOAQUIN...WEST CENTRAL CALAVERAS AND SOUTHWESTERN
AMADOR COUNTIES UNTIL 145 PM PDT...

At 111 PM PDT, a strong thunderstorm was located near Waterloo, or 10
miles east of Stockton, moving northeast at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Small hail accumulation will be possible.

Locations impacted include...
Wallace, Valley Springs, Campo Seco, Waterloo, Camanche Village,
Camanche Reservoir, Lockeford, Linden and Morada.

LAT...LON 3794 12107 3801 12126 3834 12110 3823 12079
TIME...MOT...LOC 2011Z 210DEG 38KT 3803 12112

CM
Special weather statement, Mar 22, 2:05 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Sacramento CA
205 PM PDT THU MAR 22 2018

CAZ017-019-067-069-222130-
Northern San Joaquin Valley-Southern Sacramento
Valley-Motherlode-West Slope Northern Sierra Nevada-
205 PM PDT THU MAR 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL EL DORADO...
NORTHWESTERN CALAVERAS AND SOUTHWESTERN AMADOR COUNTIES UNTIL 230 PM
PDT...

At 159 PM PDT, a strong thunderstorm was located over Jackson, moving
northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Brief funnel clouds may be possible with this storm.
Accumulating small hail also possible.

Locations impacted include...
Jackson, Paloma, Ione, Glencoe, Lily Gap, Clinton, Volcano, Pioneer,
Valley Springs, Rail Road Flat, Sutter Creek, Amador City and
Mokelumne Hill.

LAT...LON 3820 12082 3835 12095 3859 12058 3837 12040
TIME...MOT...LOC 2059Z 236DEG 24KT 3836 12073

MK
Special weather statement, Mar 22, 2:22 PM PDT, 2 minutes before
Special Weather Statement
National Weather Service Sacramento CA
222 PM PDT THU MAR 22 2018

CAZ067-069-222200-
Motherlode-West Slope Northern Sierra Nevada-
222 PM PDT THU MAR 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
TUOLUMNE...CENTRAL EL DORADO...CENTRAL CALAVERAS AND CENTRAL AMADOR
COUNTIES UNTIL 300 PM PDT...

At 220 PM PDT, radar indicated a line of strong thunderstorms were
located along a line extending from near Big Bend Summit to near San
Andreas. Movement was to the east at 20 to 25 mph.

Winds in excess of 40 mph and dime size hail are possible with
this line of storms, along with brief funnel clouds.

Locations impacted include...
Calaveras Big Trees Sp, San Andreas, Big Bend Summit, Rail Road Flat,
Pollock Pines, Riverton, Pacific House, Cooks Station, Lily Gap,
Fresh Pond, Glencoe, Grizzly Flat, Clinton, Volcano, Mountain Ranch,
Pioneer, Kyburz, Avery, Forest Meadows and White Hall.

LAT...LON 3809 12032 3808 12074 3890 12060 3900 12027
      3889 12016
TIME...MOT...LOC 2120Z 088DEG 8KT 3888 12055 3814 12065

jhm

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:44 PM PDTSpecial Weather StatementSTOYuba46 min
Mar 21, 6:31 PM PDTTornado WarningSTOYuba29 min
Mar 21, 9:37 PM PDTRiver Flood WarningSTOAmador, El Dorado, Sacramento34 hr
Mar 21, 9:44 PM PDTSpecial Weather StatementSTOShasta46 min
Mar 22, 7:28 AM PDTSpecial Weather StatementSTOPlacer62 min
Mar 22, 8:02 AM PDTAreal Flood AdvisorySTOAmador, El Dorado, Nevada, Placer, Sacramento, San Joaquin3 hr
Mar 22, 8:47 AM PDTFlash Flood WatchSTO14 hr
Mar 22, 10:18 AM PDTAreal Flood AdvisorySTOAmador, Calaveras, El Dorado, Sacramento, San Joaquin3 hr
Mar 22, 10:59 AM PDTAreal Flood AdvisorySTOStanislaus, Tuolumne3 hr
Mar 22, 11:15 AM PDTAreal Flood AdvisorySTOAmador, Butte, Calaveras, El Dorado, Nevada, Placer and 5 more6 hr
Mar 22, 1:13 PM PDTSpecial Weather StatementSTOSan Joaquin32 min
Mar 22, 2:05 PM PDTSpecial Weather StatementSTOAmador25 min
Mar 22, 2:22 PM PDTSpecial Weather StatementSTOAmador, Calaveras, El Dorado38 min
Mar 22, 2:55 PM PDTSpecial Weather StatementSTOCalaveras35 min
Mar 22, 3:47 PM PDTSpecial Weather StatementSTONevada43 min
Mar 22, 4:59 PM PDTAreal Flood WarningSTOTuolumne6 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.